DENTON, N.C. -- The State Health Director confirmed a Davidson County resident died Friday from Fungal meningitis linked to tainted steroid injections.
A Denton family told FOX8 their 77-year-old mother is the victim.
High Point Regional Hospital confirmed Effie Elwina Lanier Shaw was a patient under their care until she died yesterday. Her family said she suffered with fungal meningitis for the last five weeks.
"It was the most agonizing thing of my life," said 80-year-old Rex Shaw, of his wife's suffering.
Their son, Scott, said it was an awful thing to see happen before his eyes.
The Shaw family says Effie needed back surgery in late August but insurance policies required her to first try injections for her pain.
The first and second injections did not help much, and Effie's family says after the third shot she became violently ill.
"We've seen our mother in tremendous pain, excruciating headaches to the point of sickness," Scott said.
During her five weeks in the hospital, Effie had two strokes which left her speech and some motor functions impaired, according to her family.
"Our mother- until this injection- was in otherwise good health," Scott said. "Other people need to know the symptoms and get help quick. There's not much time."
Symptoms of meningitis include fever, headaches and vomiting. Effie's daughter, Dawn, said her mother never had a fever initially.
Rex first met Effie in Denton when they were 16 and 14 years old. The couple married in 1954 after Rex came home from fighting in Korea with the U.S. Air Force. They've since traveled the world and finally settled back home in Denton in 1971.
Five years ago, their home burned to the ground, destroying all of their souvenirs from their travels and many of their photographs.
"We've been through a lot," says Rex through tears. "But this... this with Effie has just left me as a shell."
Fungal meningitis -- which is not contagious -- is a tenacious disease that can be treated only with powerful drugs. Those who survive the illness will continue antifungal drugs for weeks or months.
Across the nation, the CDC now reports 284 people are victims of the outbreak; thirteen cases have been reported just since Friday.
The outbreak began when a Massachusetts compounding pharmacy allegedly shipped thousands of vials of the contaminated medication to various hospitals and clinics across the U.S.